Dear Dr. Roach: I am 57 and just starting menopause. I was on birth-control pills for 40 years. I currently take no medications. My TSH level is slightly elevated (5.50) under the new standards. T3 and T4 are both normal. My doctor wants to put me on thyroid medication. He asked me about all the symptoms, and I have none except for the high readings. Nothing I look at discusses having high levels with no symptoms. These articles only discuss having symptoms with normal levels. I feel great and don’t want to go on medication for the rest of my life when I have zero symptoms. Am I wrong?
Dear V.E.: This is a common issue, especially when doctors order thyroid tests in people with no symptoms. TSH is a hormone made in the pituitary gland, which “tells” the thyroid gland to make more thyroid hormone (T4), which is then converted into active hormone (T3). In your case, the TSH is high, but the thyroid is making normal amounts of hormone. There are two schools of thought on treating a case like yours.
The first is yours: Since you have no symptoms, there is no good reason to treat you. Taking thyroid medication every day isn’t terribly expensive, but there are costs for the medicine and for monitoring thyroid levels. It’s possible (but not likely) to give more thyroid hormone than necessary, increasing the risk of heart problems (especially abnormal heart rhythms).
The second view is that you may have symptoms that are subtle, which you would notice only if they went away with thyroid hormone replacement: Some people report improved energy levels or mood. In your case, the presence of thyroid antibodies suggests that you have a mild form of Hashimoto’s thyroiditis, which means your risk of developing overt hypothyroidism is increased (one study estimated that about 4 percent of women per year will develop low T3 and T4 levels (the actual thyroid hormones) and symptoms.
Most experts and societies recommend against treating people in your situation, which is my clinical practice as well. Instead, I recommend that my patients repeat a TSH level in six months and then every year, and I treat if they develop symptoms or if their TSH level goes above 10 (at which point, symptoms become very likely). Of course, your desires are important, too: Since you don’t want to go on treatment, I would respect that and continue to monitor you.
Dear Dr. Roach: I am a 64-year-old, postmenopausal (for seven years), healthy woman. Since April, I have experienced three extremely light periods (mostly spotting) lasting for only one or two days. The most recent was accompanied by mild cramping. I had my latest Pap test and exam earlier this year, and it was unremarkable. Is this “normal”?
Dear T.L.: It is common but not normal, and it needs to be evaluated. There are several possible causes. In women within a year or two of menopause (the times when periods stop completely), the bleeding often comes from the uterus, especially the thickening of the lining of the uterus, polyps and fibroids. In older women, vaginal atrophy is a common cause. But we worry most about endometrial cancer, which accounts for about 10 percent of all cases of postmenopausal bleeding.
A Pap smear screens for cervical cancer, not endometrial, so a normal Pap smear won’t help. Most women with vaginal bleeding after menopause should undergo an ultrasound or an endometrial biopsy to make sure it isn’t cancer.
Email questions to ToYourGoodHealth@med.cornell.edu.